Conflicted With Dr's A To Z Jump In Advice - Graves' Disease and Thyroid Discussion - Living with Graves Disease

Advertisement

Jump to content


Photo

Conflicted With Dr's A To Z Jump In Advice

Graves hyper hives RAI MMI

  • Please log in to reply
2 replies to this topic

#1 Joann199

Joann199

    Regular Member

  • Members
  • PipPip
  • 11 posts
  • Country:United States

Posted 14 March 2014 - 01:34 AM

Advertisement

I'll try to make the long story short! My 10 year old daughter (Graves&Hyper) on 15 mg MMI for 3 weeks then broke into terrible hives & experienced very painful joints, of course this HAD to happen in the late hours of Friday turning into the weekend when our Dr's would be out of reach until Monday! We searched out and found much helpful info from this site (THANK YOU!) about possible too high of a dosage, taking her into HypO-thyroid symptoms, or alternative ATD's. We comforted her with benadryl & soothing baths & sprays. So, called Mon, seen by Dr. on Tues., He tells us that he hasn't seen such a reaction to MMI yet in his years of experience ( & seems a little panicked maybe?) and immediately asks us to consider RAI. "Hypo is easier to manage than Hyper." We were not even near ready to approach this yet as it he spoke previously about being very conservative as a Pediatric Endo. Only the "safest" and "most proven effective" methods would be his diagnosis. This is only our 2nd time in his office. As parents, we are somewhat freaked out at the suggestion since no alternatives or middle ground have been even entertained. We asked about PTU, he dismissed it quickly... I'm not even sure why(?!)... we asked about lowering the dose and he said that if she had a reaction at 15 mg, she could have a reaction at any mg. and be just as harmful/dangerous. He also dismissed the suggestion that hives & joint pain had any correlation to hypo. levels.

She was due for bloodwork to be done this week and we will post results as soon as we get them, but strange to me is that- If MMI is "so dangerous" that it could cause a terrible reaction, why did he send us home without changing anything? Just prescribing an Epi-pen "just in case"?? I know that he wants to see where her levels are before making changes, but...?! Lowering the dose just seems logical. Anyway, I'm not even sure what questions to ask or where to begin with making changes here, but oddly enough, my daughter's hives are improving and are only a minor annoyance now. Joint pain all but gone as well. Was this conversation even necessary? There are some other options between 15 mg of MMI and RAI aren't there?? Do I try to continue this conversation with the same Pedia. Endo. or find another??




Advertisement

#2 Misty

Misty

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 910 posts
  • Country:United States

Posted 14 March 2014 - 08:16 AM

Hi Joann,

 

It sounds like you need a more knowledgeable doctor.

 

The hives are a typical sign that the dose needs to be reduced. 

 

We would never recommend rai for a child. It doesn't heal the autoimmunity and it causes many problems down the line, with effects on fertility.

 

In the forum new section there's an article about remission for children which recommends as long as five years on antithyroid meds. 

 

http://www.livingwit...lio/#entry18634

 

It would be safe to reduce the dose--I hope you are giving it to her twice a day, in halves--and it's important to get your new lab results. The methimazole is supposed to be reduced to keep the FT4 in the upper part of the normal range.

 

It's hard to find a Graves'-knowledgeable doctor but clearly this one is not.

Try some of these lists:

http://www.livingwit...-find-websites/

Best wishes,

Yvonne, remission since 2005



#3 Joann199

Joann199

    Regular Member

  • Members
  • PipPip
  • 11 posts
  • Country:United States

Posted 14 March 2014 - 11:20 AM

Thank you Yvonne,

Yes, I did read that article previously with great hope (and believing that science will continue to improve)! It definitely seems a shame to kill a part of her little body when twenty years down the road there could be some amazingly better way to manage- or end its little tantrums :) I would be so sad if as young parents we made choices for our daughter that jeopardized my future grandbabies!

Her dosage is 15 mg spread into 3 pills a day- 5 mg each.

I believe that he is a good Doctor, just wish he had more experience on this! I will look at the list too.

Your experiences and sharing are invaluable!!

Thank you all!!







Also tagged with one or more of these keywords: Graves, hyper, hives, RAI, MMI


LivingWithGravesDisease.com is for educational purposes only and should not be used as a substitute for consultation with your health care provider.

The documents in this website are the sole property of LivingWithGravesDisease.com. They may not be redistributed or sold for profit in ANY WAY without consent of LivingWithGravesDisease.com. Permission is granted for the copying of these documents ONLY for one's own personal use or redistribution to others on a strictly informational and NON-profit basis, provided that: A.) these documents are not edited or modified in any way, B.) LivingWithGravesDisease.com is not held responsible or liable for its content and C.) this notice and the disclaimer below remain attached in their entirety.

© Copyright 2000-2014 All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service